Thunderstorm Wind, Litchfield
- When
- July 27, 4:35 PM EST
- Where
- Litchfield County, Sharon
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.883, -73.483
Trees down
At daybreak on July 27, a weak low pressure wave on a slow moving cold front was over western New York State. The air over western New England was warm, humid and unstable.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
At daybreak on July 27, a weak low pressure wave on a slow moving cold front was over western New York State. The air over western New England was warm, humid and unstable. The low pressure and cold front moved northeastward during the day. A few severe thunderstorms formed late in the afternoon over Litchfield County. Damaging wind gusts blew down trees in Sharon. Numerous trees and some wires were down at New Milford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 27, 9:57 AM EST, 6 hours 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBANY NY 1057 AM EDT WED JUL 27 2005 .SHORT TERM (TONIGHT)...WILL REISSUE GRIDDED AND WORDED PRODUCTS TO ACCOUNT FOR DROPPING THE SEVERE THUNDERSTORM WATCH...AND FOR DROPPING THUNDERSTORMS FROM THE FORECAST FOR TONIGHT. CURRENT TEMPS AND DEWPOINTS MUCH LESS THAN PREVIOUS HOURLY FORECASTS...SO HAVE HAVE UPDATED GRIDS FOR CURRENT TEMPS AND DEWPOINTS AND REINTERPOLATED INTO LATER TONIGHT. && .HYDROLOGY...RIVER AND STREAM FLOW NEAR NORMAL FOR MID TO LATE SUMMER. HEAVY DOWNPOURS LATE WEDNESDAY AFTERNOON MAY HAVE CAUSED SOME SIGNIFICANT WITHIN BANK RISES ACROSS THE AREA...BUT HEAVY RAIN HAS MOVED OUT AND NO FURTHER HYDRO PROBLEMS ANTICIPATED. AFTER THIS EVENING...DRY WEATHER EXPECTED TO TAKE HOLD INTO EARLY NEXT WEEK WITH RIVERS AND STREAMS RECEDING. && .PREV DISCUSSION... DISC...GIVEN THE IMPENDING SVR THREAT ENTIRE GRID PACKAGE HAS BEEN UPDATED DAYS 1-8 BASED ON AVAILABLE GRIDS. MOSTLY FAIR WX BYND TNGT. NEW HPC GUID IN EFP...SHORTER TERM BLEND OF ETA12 AND 06Z GFS. && SHORT TERM (TODAY AND TONIGHT)...SIG SVR THREAT S ZONES. SFC WV ALONG CDFNT HAS ALLOWED WAA INTO SE ZNS AND WMSECTOR TO EXPAND NORTH AND CLDS HAVE NOT SPREAD SOUTH MUCH THIS MRNG. SUN CONTINUES TO DRIVE TEMPS TO HIGHS IN THE 80S OR LOW 90S SE...INCRG JET AT 850 AND 500 HPA...2500 CAPE AND MAGLENTA VALUE OF 1.24 SUGGEST A MJR SVR RESPONSE TODAY. CDFNT WILL NOT MOVE S TILL AFTN AND EVNG. TSRA LIKELY. SCT SUPERCELLS...AND LINES EXPECTED. CAA WILL OVERSPREAD RGN TONIGHT WITH MUCH LOWER TD AND CLEARING. && LONG TERM (THURSDAY THROUGH TUESDAY)... GEN 500 HPA TROFINESS OVER GRTLKS RGN WITH 500 HPA FLOW SW ACRS FCA. SERIES OF SFC HIGHS MOVING ACRS S TIER CANADA WILL BRING GENERALLY FAIR WX WITH NR OR BLW NORMAL TEMPS TO FCA AND MUCH LOWER RH. ONLY CHC OF PCPN WILL BE CHC OF SHRA/TSRA WITH PASSING FRONT FRI NT AND ANOTHER LATE MONDAY. SUNDAY NT AND MONDAY RETURN FLOW WILL BRING WARMER MORE HUMID AMAS BACK INTO RGN. && AVIATION...VFR CONDITIONS WITH MVFR IN SHOWERS AND THUNDERSTORMS AND POSSIBLY LOCALLY IFR WITH STRONGER CONVECTION. WITH PASSAGE OF FRONT DRIER AND COOLER AIR WILL FILTER IN BUT FLOW WILL BE WEAK. MVFR FOG WILL FORM OVERNIGHT. COLD FRONT GETS STALLED JUST OFF COAST AND HIGHER PRESSURE BUILDS INTO REGION THURSDAY. && HYDROLOGY...RIVER AND STREAM FLOW NEAR NORMAL FOR MID TO LATE SUMMER. PRECIPITABLE WATER VALUES REMAIN VERY HIGH THROUGH LATE THIS AFTERNOON WITH VALUES UP TO 2 INCHES. HEAVY DOWNPOURS WILL CONVECTION. STORMS WILL MOVE BUT MAY TRAIN WHICH WOULD LEAD TO LOCALIZED MINOR FLOODING. SHARP RISES ON STREAMS AND CREEKS. LARGER RIVERS MAY SEE SOME INCREASES IN FLOW BUT SHOULD REMAIN WELL WITHIN THEIR BANKS. AFTER TODAY DRY WEATHER EXPECTED TO TAKE HOLD INTO EARLY NEXT WEEK WITH RIVERS AND STREAMS RECEDING. && ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. && SNYDER/AMBERGER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 122 PM EDT WED JUL 27 2005 CTZ001-013-MAZ001-025-NYZ041-043-047>054-058>061-063>066-084- VTZ013>015-281100- BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY- EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY- EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT- NORTHERN BERKSHIRE MA-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY- NORTHERN WASHINGTON NY-SCHOHARIE NY-SOUTHERN BERKSHIRE MA- SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-SOUTHERN WASHINGTON NY- WESTERN ALBANY NY-WESTERN COLUMBIA NY-WESTERN DUTCHESS NY- WESTERN GREENE NY-WESTERN RENSSELAER NY-WESTERN SCHENECTADY NY- WESTERN ULSTER NY-WESTERN WINDHAM VT- 122 PM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL REGION...LAKE GEORGE SARATOGA REGION...THE MID HUDSON VALLEY AND WESTERN NEW ENGLAND. .DAY ONE... SEVERE THUNDERSTORM WARNING 692 IN EFFECT UNTIL 8 PM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ACTIVATED IN THE FOLLOWING COUNTIES... IN CONNECTICUT... LITCHFIELD. IN MASSACHUSETTS... BERKSHIRE. IN NEW YORK... ALBANY...COLUMBIA...DUTCHESS...GREENE...RENSSELAER...SCHENECTADY...UL STER...SARATOGA...SCHOHARIE. IN VERMONT... WINDHAM AND BENNINGTON. NYZ032-033-038>040-042-082-083-281100- HAMILTON NY-MONTGOMERY NY-NORTHERN FULTON NY-NORTHERN HERKIMER NY- NORTHERN WARREN NY-SOUTHEAST WARREN NY-SOUTHERN FULTON NY- SOUTHERN HERKIMER NY- 122 PM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOHAWK VALLEY AND WESTERN AND SOUTHERN ADIRONDACKS. .DAY ONE... THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ANY STORMS THAT DEVELOP WILL MOVE NORTHEAST AT 30 MPH. THE MAIN THREAT FROM THESE STORMS WILL BE TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 338 PM EDT WED JUL 27 2005 NYZ058-059-063-064-272015- ...STRONG THUNDERSTORMS IN GREENE AND ULSTER COUNTIES... AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES WEST OF COXSACKIE TO LANESVILLE TO 7 MILES NORTHWEST OF PHOENICIA TO 10 MILES SOUTHWEST OF WOODLAND VALLEY CAMPGROUND TO 15 MILES WEST OF NAPANOCH...AND MOVING EAST AT 40 MPH. THUNDERSTORMS WILL BE NEAR... MOUNT TREMPER AND WEST SHOKAN BY 345 PM EDT NEW BALTIMORE...KENNETH L WILSON CAMPGROUND...HIGH FALLS AND NAPANOCH BY 350 PM EDT OLIVEBRIDGE...WOODSTOCK...KERHONKSON AND ATHENS BY 355 PM EDT WRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 429 PM EDT WED JUL 27 2005 NYZ041-051>054-084-VTZ013-272115- ...STRONG THUNDERSTORMS IN BENNINGTON...ALBANY...RENSSELAER... SARATOGA AND WASHINGTON COUNTIES... AT 422 PM EDT...A LINE OF THUNDERSTORMS WAS REPORTED CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF GREENWICH TO COHOES TO PRESTON HOLLOW...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF SARATOGA SPRINGS TO COHOES TO 18 MILES NORTH OF HUNTER...AND MOVING EAST AT 40 MPH. THUNDERSTORMS WILL BE NEAR... GREENWICH...CENTER BRUNSWICK...MENANDS AND DELMAR BY 435 PM EDT WYANTSKILL...WYNANTSKILL...RENSSELAER AND FEURA BUSH BY 440 PM EDT HOOSICK FALLS AND GRAFTON BY 445 PM EDT WRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 436 PM EDT WED JUL 27 2005 CTZ001-013-NYZ065-066-272115- ...STRONG THUNDERSTORMS IN DUTCHESS AND LITCHFIELD COUNTIES... AT 431 PM EDT...A LINE OF THUNDERSTORMS WAS REPORTED CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PINE PLAINS TO MILLBROOK TO 6 MILES WEST OF POUGHKEEPSIE TO 10 MILES SOUTHWEST OF BEACON...AND MOVING EAST AT 40 MPH. THUNDERSTORMS WILL BE NEAR... RED OAKS MILL...MYERS CORNER...MILLERTON AND FISHKILL BY 445 PM EDT HOPEWELL JUNCTION...DOVER PLAINS AND SHARON BY 450 PM EDT CANAAN...EDDY FIELD AND FALLS VILLAGE BY 500 PM EDT WRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
441 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG CLAVERACK 42.22N 73.72W
07/27/2005 COLUMBIA NY EMERGENCY MNGR
TREES AND WIRES DOWN.
0425 PM TSTM WND DMG GREENPORT CENTER 42.24N 73.76W
07/27/2005 COLUMBIA NY EMERGENCY MNGR
TREES AND WIRES DOWN.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
518 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG ESOPUS 41.83N 73.97W
07/27/2005 ULSTER NY LAW ENFORCEMENT
TREES DOWN.
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 528 PM EDT WED JUL 27 2005 CTZ001-013-272200- ...STRONG THUNDERSTORMS IN LITCHFIELD COUNTY... AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF WINSTED TO TORRINGTON TO NEW PRESTON TO 24 MILES SOUTHWEST OF NEW MILFORD...OR ALONG A LINE EXTENDING FROM 14 MILES NORTH OF TORRINGTON TO TORRINGTON TO 7 MILES NORTH OF NEW MILFORD TO MAHOPAC...AND MOVING EAST AT 35 MPH. THUNDERSTORMS WILL BE NEAR... NEW HARTFORD BY 535 PM EDT THOMASTON BY 550 PM EDT WOODBURY CENTER...WOODBURY...TERRYVILLE AND OAKVILLE BY 555 PM EDT
The Albany radar (KENX), 92 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees down
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466083.